Texas, 2012Drought in Texas, May 1 to 31, 2012
May 1 to 31, 2012 · NWS SJT · 5 events in 5 counties and zones
Although beneficial rains returned to a large part of West Central Texas, there were a few areas that did not receive rainfall. Severe to extreme drought continued to grip much of the Big Country or the region along and north of Interstate 20, and the western portions of the Northern Edwards Plateau (Crockett and western Sutton County).
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although beneficial rains returned to a large part of West Central Texas, there were a few areas that did not receive rainfall. Severe to extreme drought continued to grip much of the Big Country or the region along and north of Interstate 20, and the western portions of the Northern Edwards Plateau (Crockett and western Sutton County). Exceptional drought continued to plague western Fisher County. The community of Robert Lee continues to build a pipe line that will bring water into the community from the Oak Creek Reservoir and nearby groundwater sources. Surface water supplies are still low across the region due to limited runoff from rainfall. The City of San Angelo has enacted drought level two water restriction because of a limited, 17 month water supply. Several other cities like Abilene and Brownwood have also enacted water restrictions because of the dwindling water supplies.
According to the Texas Crop Weather Report issued May 22 by the Texas A&M Agriculture Program, the wheat harvest was in full swing with good yields, much of the wheat was grazed out or baled for hay. Cotton farmers in many areas began planting. Rangeland and pastures were boosted by recent rains but weeds continued to be a problem in all areas. Coastal Bermuda grass fields still had bare patches from 2011 but were improving. Stock Tanks were full in most areas. Livestock were in good condition. Sheep and goat producers were finishing working goats and shearing sheep. Ranchers became very optimistic and began restocking cattle sheep and goat herds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 10:40 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 30, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1140 PM CDT MON APR 30 2012
.DISCUSSION...
WITH CONVECTION EXITING THE CWA AT THIS TIME...WILL GO AHEAD AND
CANCEL THE REST OF SEVERE THUNDERSTORM WATCH 213.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 86 68 89 68 91 / 20 10 10 10 10
SAN ANGELO 89 68 89 70 93 / 20 10 10 10 10
JUNCTION 86 68 87 68 91 / 10 30 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 30, 6:10 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
710 PM CDT MON APR 30 2012
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-020015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
710 PM CDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 2 AM TONIGHT FOR
AREAS GENERALLY WEST OF A COLEMAN TO JUNCTION LINE. THUNDERSTORMS
WITHIN THE WATCH AREA WILL BE CAPABLE OF PRODUCING LARGE...
DAMAGING HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS WITHIN THE WATCH TONIGHT.
In the hours before
Special weather statement, Apr 30, 6:09 PM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
709 PM CDT MON APR 30 2012
TXZ076-010145-
CROCKETT TX-
709 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR
CROCKETT COUNTY...
AT 707 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF I-10 NEAR THE CROCKETT-PECOS COUNTY LINE TO 27
MILES SOUTHWEST OF THE INTERSECTION OF RANCH ROAD 2083 AND HIGHWAY
405...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF SHEFFIELD
TO 28 MILES SOUTH OF SHEFFIELD...MOVING EAST AT 20 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
I-10 NEAR THE CROCKETT-PECOS COUNTY LINE BY 720 PM CDT
THE INTERSECTION OF I-10 AND HIGHWAY 290 BY 810 PM CDT
THE INTERSECTION OF RANCH ROAD 2083 AND HIGHWAY 405 BY 820 PM CDT
THE INTERSECTION OF I-10 AND HIGHWAY 405 BY 825 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.
LAT...LON 3029 10175 3033 10174 3035 10166 3043 10174
3047 10173 3047 10169 3052 10169 3056 10165
3063 10167 3065 10176 3070 10182 3087 10186
3089 10135 3028 10135
TIME...MOT...LOC 0009Z 269DEG 17KT 3079 10187 3029 10187
15Special weather statement, Apr 30, 7:32 PM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
832 PM CDT MON APR 30 2012
TXZ049-010215-
FISHER TX-
832 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 PM CDT FOR FISHER
COUNTY...
AT 827 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF
ROTAN...OR ABOUT 16 MILES NORTHEAST OF SNYDER...MOVING EAST AT 20
MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
JUST NORTH OF ROTAN BY 915 PM CDT
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.
LAT...LON 3297 10036 3280 10042 3281 10066 3296 10066
3297 10065 3297 10040
TIME...MOT...LOC 0132Z 259DEG 17KT 3289 10071
JOHNSONSpecial weather statement, Apr 30, 9:18 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1018 PM CDT MON APR 30 2012
TXZ098-010415-
HASKELL TX-
1018 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1115 PM CDT FOR
HASKELL COUNTY...
AT 1018 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES WEST OF RULE...OR ABOUT 14
MILES WEST OF HASKELL...MOVING EAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
RULE BY 1030 PM CDT
ROCHESTER BY 1035 PM CDT
HASKELL BY 1050 PM CDT
IRBY BY 1115 PM CDT
SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY
THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING...AND SHOULD MOVE INDOORS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.
LAT...LON 3296 9947 3296 9999 3340 9999 3340 9947
TIME...MOT...LOC 0317Z 271DEG 22KT 3319 9998
20
Drought, Fisher
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Fisher County in an extreme drought category.
Drought, Jones
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Jones County in an extreme drought category.
Drought, Haskell
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed most of Haskell County in an extreme drought category while designating a small area of exceptional drought category in the southwest part of the county.
Drought, Shackelford
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Shackelford County in a severe drought category.
Drought, Throckmorton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Throckmorton County in a severe drought category.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, May 1, 20121 injured · $272,000 · EF2 · 14 events
- Damaging Winds in North Carolina, May 1, 20121 death · $6,000 · 50 kt wind · 3 events
- Drought in Texas, May 1 to 31, 2012$5.0 million · 22 events
- Tornadoes and Hail in Minnesota, May 1, 2012$785,000 · EF0 · 32 events
- Hail in Nebraska, May 1, 2012$1.6 million · 1.5 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 1 to 2, 2012$620,000 · 1 in hail · 21 events
- Tornadoes and Flooding in Indiana, May 1, 2012$73,000 · EF1 · 32 events
- Tornado and Hail in Indiana, May 1, 2012$250,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Ohio, May 1 to 2, 2012$53,000 · EF0 · 34 events
- Tornadoes and Hail in Illinois, May 1, 2012$33,000 · EF1 · 8 events
- Tornado and Hail in Iowa, May 1, 2012$55,000 · EF0 · 16 events
- Flash Flooding and Hail in Ohio, May 1 to 2, 2012$46,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384912, 384914, 384915, 384916, 384917.